Format

Send to

Choose Destination
Emerg Med Clin North Am. 2013 Nov;31(4):1019-33. doi: 10.1016/j.emc.2013.07.004. Epub 2013 Aug 12.

Drug-induced hyperthermic syndromes: part I. Hyperthermia in overdose.

Author information

1
Department of Emergency Medicine, University of Maryland School of Medicine, 110 South Paca Street, Sixth Floor, Suite 200, Baltimore, MD 21201, USA; Department of Pharmacy, University of Maryland Medical Center, 22 South Greene Street, Baltimore, MD 21201, USA. Electronic address: bhayes@umem.org.

Abstract

Drugs and natural compounds that affect the thermoregulatory system can induce or contribute to hyperthermia when used in excess. Hyperthermia associated with drug overdose is dangerous and potentially lethal. This article reviews the body's process of maintaining thermodynamic equilibrium, and describes the mechanisms by which it is influenced by sympathomimetic and anticholinergic drugs, salicylates, and thyroid replacement medications. Appropriate treatment strategies such as cooling and the administration of counteractive medications are discussed.

KEYWORDS:

Anticholinergics; Cocaine; Hypermetabolism; Hyperthermia; Methlenedioxymethamphetamine; Salicylates; Sympathomimetics; Thermoregulatory system

PMID:
24176476
DOI:
10.1016/j.emc.2013.07.004
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center